Does a cortisone shot in the knee help your whole body with RA symptoms, or is it just my medicine starting to help me?

I went to get my knee drained of fluid last week and the doctor also gave me a cortisone shot in the knee. That night I also started my first medicine for RA (hydroxychloroquine- was just diagnosed this month). The next morning I was completely symptom free and have been for a week now. I was wondering if this was the result of the shot, which people tell me it takes 3 days to even kick in, or is it my medicine? I read up on the medicine and it says it takes 6 weeks to even start helping with symptoms. My RA factor is only 19. Since this is so low could it possibly be the medicine helping me?

4 Replies

  • Yes indeed RBR ... it was the knee shot! Always does it for me and did so last week when I had both done. By three hours later I could feel the pain going away and next morning could stand up easily from bed without the abysmal pain/restriction/shuffling and bouncing up sideways on my hips. The injections are always so fast and good working for me but my RA meds have been troublesome (just had my first two Rituximab infusions in April.) I don't know much about Hydroxy but I don't think it is that that has kicked in so fast to be honest. I know how powerful and fast working steroid injections can be to the joints and work so well on the rest of anything else which is inflammed and seized. Enjoy the freedom! Hope the Hydroxy kicks in soon. Steroid shots don't last though .. two to three months on average when done in the joints .. in my experiences ... and my Rheumy always says an average of seven weeks ... but the time when it could be waning is the time your Hydroxy should be doing its thing. Good luck! Neonkitty x

  • Can do. I don't think its consistent though. I had a really good systemic response from one spinal steroid injection, but the next one they might as well have been injecting sterile water.

  • HI i find getting straight into the joint that is painful works wonders.Getting in the hip does not work for me it does not seem to reach all joints

  • Of course it depends on the dosage/amount of joints being injected. Both knees being injected (as I had last week) resulted in all over relief after being experienced as soon as three hours after. Always works that way for me for which I am very grateful. That's quite a bit of steroid in both knees so would follow it is dampening down the rest of me.

You may also like...